Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX

May 23, 2025Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2025, 5:04 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2025, 5:04 PM CDT (22:04 UTC)
Expired
May 23, 2025, 5:45 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Updated at 210 PM CDT Fri May 23 2025
  • Well above normal temperatures in the 90s to low 100s with a low (<30%) chance of afternoon thunderstorms today through this weekend. A few thunderstorms could be strong to severe with large hail and damaging winds.
  • A cold front moves through the region early next week. Cooler temperatures and a medium (30-50%) chance of thunderstorms can be expected across portions of the region through much of next week.
Area forecast discussion, May 23, 2:10 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT Fri May 23 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 210 PM CDT Fri May 23 2025

- Well above normal temperatures in the 90s to low 100s with a low
  (<30%) chance of afternoon thunderstorms today through this
  weekend. A few thunderstorms could be strong to severe with
  large hail and damaging winds.

- A cold front moves through the region early next week. Cooler
  temperatures and a medium (30-50%) chance of thunderstorms can
  be expected across portions of the region through much of next
  week.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 210 PM CDT Fri May 23 2025

Showers have begun to percolate near the Davis Mountains this
afternoon. As we head toward sunset, thunderstorm activity is
expected to increase across the Stockton Plateau and eastern Permian
Basin, but remain relatively spotty. Some storms will have the
potential to become severe, with hail and damaging winds being the
main threats. Active weather looks to push eastward during the
evening hours.

The peak of an upper-level ridge begins to make its way over our
region tonight. A low level jet develops and brings winds out of the
south, accompanied by some moisture. Tonight's lows bottom out in
the mid 60s to mid 70s. Saturday afternoon, highs soar into the
upper 90s to beyond the century mark in several locations. Portions
of the Big Bend are expected to reach in excess of 110 degrees, our
hottest conditions in the forecast. With the dryline setting up
close to the Texas/New Mexico border down into the Big Bend,
shower/thunderstorm activity looks to develop during the heat of the
day. Rain chances Saturday afternoon and into the evening are low
(10%-20%), with the best odds east of the Davis Mountains and the
northeastern Permian Basin due to a surface low in the Texas
Panhandle. A few thunderstorms will again have the potential to
become strong to severe as environmental conditions will consist of
ample moisture/instability, 20-30 kt deep-layer shear, and mid-level
lapse rates greater than 8 C/km. The main threats with any severe
thunderstorms will be hail and damaging winds. Similar to the night
before, Saturday night lows drop into the mid 60s and mid 70s.
Meanwhile, some relief from the heat lingers due north of our area,
with a cold front slowly making an approach. More on this in the
long term.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 210 PM CDT Fri May 23 2025

A cooler and wetter weather pattern begins to take shape during the
long term forecast period. To end the weekend on Sunday, an upper-
level low pressure is forecast to be centered over the Desert
Southwest with another trough digging across the Northern Great
Plains. Our area remains under modest ridging during this time, but
with developing southwesterly mid-level flow and lee troughing in
place, all is not quiet. Temperatures remain hot due to the
aforementioned ridging with mornings well into the 60s and lower 70s
and afternoons into the 90s and low 100s. On the positive side, the
southwesterly mid-level flow allows weak disturbances to move over
the area and helps to generate afternoon thunderstorms across the
Davis Mountains and along the dryline each day. While this activity
is limited, with less than a 30 percent chance of precipitation, any
rainfall is welcomed. These thunderstorms should remain confined to
the Permian Basin, Davis Mountains, and Stockton Plateau during this
time. Strong to severe thunderstorms remain a possibility, but
limited wind shear is expected to lessen this risk. That being said,
damaging winds and severe hail can be expected with any severe
thunderstorms that do develop. Heading into Monday, the forecast
remains similar with only slightly cooler temperatures and
thunderstorm chances pushed further to the east. Thankfully, most
remain sunny and dry for the Memorial Day holiday.

By Tuesday, our Desert Southwest system begins to lift and phase
with the Northern Great Plains trough. At the same time, yet another
trough begins to dig into the Desert Southwest. What this allows is
a cold front to begin sliding south across the southern Great Plains
with a broad area  of surface low pressure taking shape from the
Colorado Front Range south to Northern Mexico. Cooler temperatures
arrive with this cold front, pushing most locations down into the
80s and low 90s during the afternoon hours with morning low
temperatures falling into the upper 50s and 60s. Afternoon and
evening thunderstorms are expected across much of the area. There is
a medium (30-50%) chance of precipitation for portions of the Davis
Mountains and Permian Basin with a lower chance elsewhere. Strong to
severe thunderstorms could be a threat with some instability and
wind shear in place, but this is too far into the future to get into
these details. The broad area of low pressure and weak frontal
pushes will maintain largely the same forecast through much of next
week. Daily rainfall chances are a welcomed sight with some areas
perhaps reaching half an inch to an inch of precipitation or more
where the heaviest downpours occur.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Fri May 23 2025

VFR conditions prevail through the period. South to southeasterly
winds are expected for most, remaining breezy at some sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74 102  72  96 /  20  10  10  20
Carlsbad                 66 101  66  97 /   0   0   0  10
Dryden                   73 102  73  98 /  10  10  10  20
Fort Stockton            72 102  70  99 /  30  20  10  20
Guadalupe Pass           68  92  65  87 /   0   0   0   0
Hobbs                    65  99  64  95 /  10  10  10  10
Marfa                    64  94  60  91 /  20  10  10  10
Midland Intl Airport     74 101  73  96 /  20  10  10  20
Odessa                   73 100  72  96 /  20  10  10  20
Wink                     71 102  70 100 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...95
LONG TERM....91
AVIATION...95

In the hours before

Special weather statement, May 23, 2:09 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 23 2025

TXZ274-278-231945-
Reeves County Plains TX-Davis Mountains Foothills TX-
209 PM CDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES THROUGH 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 22 miles east of Kent, moving southeast at 5
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, and
Toyahvale.

This includes Interstate 10 between mile markers 199 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 10385 3103 10358 3078 10381 3091 10398
TIME...MOT...LOC 1909Z 308DEG 5KT 3097 10385

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:09 PM CDTSpecial Weather StatementMAFReeves36 min
May 23, 3:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min
May 23, 3:59 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves46 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningMAFWard, Winkler48 min
May 23, 5:29 PM CDTSpecial Weather StatementMAFPecos46 min
May 23, 5:41 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler21 min
May 23, 6:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos40 min
May 23, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio15 min
May 23, 6:24 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 23, 6:45 PM CDTSevere Thunderstorm WarningMAFBrewster45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.